Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 99, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 9, 2005, 12:21 PM MST for Maricopa County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 12:21 PM MST (19:21 UTC)
- Expired
- Aug 9, 2005, 1:15 PM MST
- In force
- 54 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 138 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 091921
SVRPSR
AZC013-092015-
/O.NEW.KPSR.SV.W.0099.050809T1921Z-050809T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1221 PM MST TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
* UNTIL 115 PM MST
* AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR AGUILA...OR ABOUT 22 MILES
WEST OF WICKENBURG. THIS STORM WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GLADDEN.
LAT...LON 3369 11292 3370 11300 3371 11302 3371 11309
3372 11311 3374 11333 3401 11333 3401 11286
3368 11290
$$
RUNYAN1 follow-up statement
000 WWUS55 KPSR 091951 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1250 PM MST TUE AUG 9 2005 AZC013-092015- /O.CON.KPSR.SV.W.0099.000000T0000Z-050809T2015Z/ MARICOPA AZ- 1250 PM MST TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM MST FOR NORTHWESTERN MARICOPA COUNTY... AT 1244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR AGUILA...OR ABOUT 24 MILES WEST OF WICKENBURG. THIS STORM WAS NEARLY STATIONARY. LAT...LON 3366 11280 3374 11333 3401 11333 3401 11286 $$ RUNYAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:06 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 10:06 AM MST, 2 hours 15 minutes before
AZZ020>028-CAZ030>033-100000- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1006 AM MST TUE AUG 9 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A VERY MOIST MONSOONAL AIRMASS WILL CONTINUE TO COVER SOUTHEAST CALIFORNIA...AND SOUTHWEST AND SOUTH CENTRAL ARIZONA THIS WEEK AND WEEKEND. AS A RESULT...THE CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH THUNDERSTORM COVERAGE AND INTENSITY VARYING FROM DAY TO DAY. && .DISCUSSION... VERY MOIST MONSOONAL AIRMASS REMAINS ENTRENCHED OVER THE REGION THIS MORNING AS DEPICTED IN LATEST 12Z RAOB PLOTS AND SURFACE DATA. CLOSEST TO HOME...MORNING SOUNDING AT KPSR INDICATED 850MB (700MB) DEWPOINTS OF 17C (6C) RESULTING IN A ROBUST TOTAL PW VALUE OF 2.12 INCHES...A SLIGHT INCREASE OVER YESTERDAY. SURFACE DEWPOINTS AROUND THE CWA WHERE ALL IN THE 60S TO LOW 70S...PRODUCING A TROPICAL FEEL TO THE AIRMASS. A COUPLE AREAS OF CONVECTIVE ACTIVITY WERE STILL ONGOING...A DYING MCS OVER NORTHERN MEXICO...AND A BACKBUILDING MCS OVER SOUTHERN NEVADA. A FEW PRECIP ECHOES WERE NOTED OVER THE CWA...MAINLY ACROSS WRN MARICOPA COUNTY AND PORTIONS OF YUMA AND LA PAZ COUNTIES. CURRENT FORECAST HAS SLIGHT CHANCE POPS THIS MORNING OVER MOST AREAS...AND THIS LOOK GOOD. MAIN CHALLENGES IN THE SHORT TERM REVOLVE AROUND CONVECTIVE POTENTIAL THIS AFTERNOON. UPPER AIR PLOTS SHOW THE 300-250MB HIGH CENTERED NEAR THE AZ/NM BORDER...WITH THE 500MB HIGH CENTERED A BIT FURTHER NORTH OVER SOUTHERN CO. AT 500MB A WEAK INVERTED TROUGH WAS ALSO NOTED EXTENDED FROM NEAR THE BAJA SPUR NORTHWARD THROUGH NE AZ. NO CLEAR CUT SIGN THAT A REALLY ACTIVE DAY IS IN STORE...BUT WEAK DIFFLUENCE ALOFT SHOULD ALLOW FOR SOME RATHER VIGOROUS STORMS TO DEVELOP. HOWEVER...PESKY DEBRIS CLOUDINESS OVER THE AREA NOT ALLOWING FULL INSOLATION AT THIS TIME...ALTHOUGH SOME DISSIPATION IN CLOUDS NOTED AS OF LATE. IF WE DO GET SUBSTANTIAL SUNSHINE AND TEMPS ARE ALLOWED TO WARM RAPIDLY...NO DOUBT WE WILL HAVE SOME DECENT CAPE OVER THE AREA. MODIFIED KPSR SOUNDING FOR A MAX TEMP OF 92 AND MEAN MIXING RATIO OF 13 G/KG YIELDS A MLCAPE VALUE OF NEARLY 1500 J/KG. THUS WE SHOULD HAVE NO TROUBLE GETTING STORMS GOING IN THE HIGHER TERRAIN IF WE HAVE ANY SUN AT ALL. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...STEERING FLOW WILL BE WEAK SO ANY STORMS THAT DO FORM WILL BE SLOW MOVING AND EFFICIENT RAIN PRODUCERS. THUS LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH POSSIBLE WET MICROBURSTS WITH ANY TALL STORMS. TEMPS TODAY LOOK ON TRACK. NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE UPPER HIGHS WOBBLE OVER NM/CO. INTERESTING TO NOTE THAT THE GFS DOES BRING WHAT APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX THROUGH THE AREA TOMORROW. AS SUCH THE MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z ON 11 AUG. AT THIS TIME...WILL NOT BUY INTO THIS SOLUTION AND WILL KEEP THE STANDARD CHANCE FOR MAINLY AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS GOING. HAVENT HAD MUCH TIME TO LOOK AT THE EXTENDED...ALTHOUGH A SERIES OF FAIRLY SIGNIFICANT SHORTWAVES APPEARS TO TRACK THROUGH THE REGION ON WEDNESDAY THROUGH THE UPCOMING WEEKEND. MORE ON THIS IN THE AFTERNOON DISCUSSION. && .AVIATION... DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX FOWLE/SIPPLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 6 hours 36 minutes before
ZCZC PHXHWOPSR ALL TTAA00 KPSR DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 545 AM MST TUE AUG 9 2005 AZZ020>023-025>028-CAZ031>033-100700- GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 545 AM MST (545 AM PDT) TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER DESERTS. .DAY ONE...TODAY ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER- STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING... AZZ024-CAZ030-100700- JOSHUA TREE NATIONAL PARK/JTNP/- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 545 AM MST (600 AM PDT) TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST CALIFORNIA. .DAY ONE...TODAY ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER- STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING... HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:23 PM MST | Flash Flood Warning | PSR | Maricopa | 67 min |
| Aug 9, 1:59 PM MST | Flash Flood Warning | PSR | Yuma | 61 min |
| Aug 9, 3:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 66 min |
| Aug 9, 4:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 57 min |
| Aug 9, 4:04 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 26 min |
| Aug 9, 4:45 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.